Florida, 2011Funnel Cloud in Florida, September 24, 2011
September 24, 2011 · NWS MLB · 1 event in 1 county or zone
A shower that developed along the west coast sea breeze produced a short-lived funnel cloud near Lady Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shower that developed along the west coast sea breeze produced a short-lived funnel cloud near Lady Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 24, 1:55 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 24, 1:55 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT SAT SEP 24 2011
.DISCUSSION...
CURRENT-TONIGHT...WITH LACK OF SIGNIFICANT MID AND UPPER LEVEL FORCING
MOST/ALL OF THE CONVECTION SHOULD BE MESOSCALE DRIVEN...SEA BREEZE
COLLISIONS AND OUTFLOW BOUNDARIES INTERACTING WITH EACH OTHER THE
REST OF THE AFTERNOON AND THROUGH LATE EVENING BEFORE WINDING DOWN.
VERY MOIST ATMOSPHERE...PRECIPITABLE WATER VALUES AROUND 2 INCHES...
AND LIGHT SOUTHWEST FLOW ABOVE THE SURFACE WILL PRODUCE SLOW
MOVING STORMS CAPABLE OF LOCALLY HEAVY RAIN. BOUNDARY INTERACTION
SHOULD YIELD FREQUENT LIGHTNING STRIKES FROM THE STRONGER STORMS.
AFTERNOON CONVECTION EXPECTED TO LAST THROUGH THE EVENING BEFORE
DISSIPATING. LOW AND MID LEVEL DEBRIS CLOUD SHOULD DISSIPATE
AROUND MIDNIGHT WITH CLEARING SKIES THROUGH SUNRISE. WINDS SHOULD
DIMINISH TO LIGHT OR CALM AS THE ATMOSPHERE DECOUPLES TOWARD
SUNRISE. LOW CLOUDS MAY FORM AGAIN OVER AREAS THAT RECEIVED RAIN IF
THE SOUTH TO SOUTHWEST WINDS ABOVE THE INVERSION ARE STRONG
ENOUGH.
SUN-SUN NIGHT...SOUTHERLY FLOW BETWEEN THE DEEP UPPER LEVEL CUTOFF
LOW OVER THE MIDWEST AND THE STRONG UPPER HIGH OVER BERMUDA WILL
CONTINUE TO PULL MOISTURE UP THE PENINSULA. AT THE SURFACE...AN INVERTED
TROUGH UNDER THE UPPER LEVEL SOUTHERLY FLOW WILL PERSIST THROUGH
THE DAY. THIS WILL CONTINUE TO PRODUCE A LIGHT WIND FIELD OVER THE
PENINSULA. THE LIGHT SURFACE WIND PROFILE WILL ALLOW SEA BREEZES
TO FORM BY EARLY AFTERNOON. HOWEVER...THE EAST COAST SEA BREEZE
SHOULD MOVE INLAND SLOWER DUE TO THE INITIAL SOUTH TO SOUTHWEST
SURFACE FLOW. THIS WILL RESULT IN STORMS MOVING TO THE NORTH AND
NORTHEAST BACK TOWARD THE EAST COAST. WEAK IMPULSES MOVING
OVERHEAD IN THE MID LEVEL SOUTHWEST FLOW AND BOUNDARY COLLISIONS
WILL RESULT IN ANOTHER 50 TO 60 POP FOR SUNDAY AFTERNOON WITH
STORMS OVER THE INTERIOR LINGERING INTO THE EVENING BEFORE ENDING
BY MIDNIGHT.
PREVIOUS LONG TERM DISCUSSION...
MON-FRI...LARGE CUT OFF LOW WILL CONTINUE TO MEANDER OVER THE UPPER
MIDWEST INTO MID NEXT WEEK...SLOWLY SHIFTING INTO NEW ENGLAND BY
LATE WEEK. BOTH THE GFS AND ECMWF ARE STILL POINTING TO A DRIER
PATTERN FOR MID WEEK AS THE UPPER LEVEL LOW LIFTS OUT INTO NEW
ENGLAND AND THE ASSOCIATED TROUGH AXIS PUSHES THE DEEP MOISTURE OVER
THE STATE FURTHER SOUTH AND EAST. POPS WILL BE BELOW NORMAL AT 20-30
PERCENT TUES-THURS WITH THE BEST RAIN CHANCES ACROSS THE TREASURE
COAST AND NEAR LAKE OKEECHOBEE. THE ECMWF AND GFS SOLUTIONS DIVERGE
AS WE GO INTO LATE NEXT WEEK AS TO HOW MUCH AND HOW QUICKLY MOISTURE
RETURNS ACROSS THE PENINSULA. NOT MUCH CHANGE IN TEMPERATURES
THROUGH THE PERIOD WITH UPPER 80S AND LOW 90S FOR HIGHS. LOW TEMPS
WILL DROP FROM THE MID 70S EARLY IN THE WEEK TO UPPER 60S/LOW 70S BY
MID-LATE WEEK AS DRIER AIR FILTERS IN.
&&
.AVIATION...
BACKED OFF A COUPLE OF HOURS...19Z-20Z...BEFORE STARTING AFTERNOON
STORMS BUT KEPT VCTS THROUGH 00Z. SHOULD BE LIKE LAST NIGHT WITH
STORMS LINGERING THROUGH MIDNIGHT/04Z. DEBRIS CLOUDS WILL
DISSIPATE AFTER 2AM/06Z WITH SOME DECOUPLING OF THE LOWEST LAYERS
TOWARD SUNRISE...AROUND 6AM/10Z. SOUTH TO SOUTHWEST WIND JUST
ABOVE THE SURFACE LAYER MAYBE STRONG ENOUGH FOR LIFR-IFR STRATUS
10Z-13Z BEFORE LIFTING. LIGHT SOUTH TO SOUTHWEST WINDS THROUGH
LATE MORNING THEN DEVELOPING SEA BREEZES WILL SHIFT WINDS TO THE
EAST AND SOUTHEAST 2PM-4PM/18Z- 20Z.
MARINE...
SUN-WED...WEAK PRESSURE GRADIENT OVER THE REGION WILL KEEP THE
FLOW RELATIVELY LIGHT INTO EARLY NEXT WEEK. SOUTH-SOUTHWESTERLY
WINDS EXPECTED DURING THE NIGHTS AND MORNINGS WITH FLOW BECOMING
SOUTHEAST NEAR THE COAST WITH THE DAILY SEA BREEZE. WIND SPEEDS
GENERALLY AROUND 10 KTS...10-15KITS WITH THE DEVELOPMENT OF THE SEA
BREEZE EACH AFTERNOON. A DISSIPATING BOUNDARY MOVING OVER THE AREA
WILL PRODUCE LIGHT WINDS TUE NIGHT AND EARLY WED. WINDS START A
SHIFT BACK TO THE SOUTH AND EAST LATE WED AS HIGH PRESSURE BEGINS
REBUILDING EAST TO WEST ACROSS THE COASTAL WATERS AND CENTRAL FLORIDA.WEAK
BOUNDARY PASSING THROUGH THE REGION TUE NIGHT IS EXPECTED TO
VEER WINDS AROUND TO THE NORTHEAST BY THE AFTERNOON IN ITS
WAKE...BUT MODELS DIFFER SLIGHTLY ON HOW QUICKLY THIS BOUNDARY
PASSES.
SEAS WILL BE AT 2-4FT NEARSHORE AND 3-5FT OFFSHORE...BECOMING 5-6FT
OFFSHORE MON AND TUES AS A SWELL TRAIN FROM THE ATLANTIC BRIEFLY
MOVES THROUGH.
STEERING FLOW FOR STORMS EACH AFTN AND EVENING WILL BE OFFSHORE AT
AROUND 10 KNOTS AHEAD OF AN APPROACHING FRONTAL SYSTEM/UPPER TROUGH.
COVERAGE OF SHOWERS AND STORMS WILL DIMINISH AFTER MONDAY WITH THE
PASSAGE OF THE TROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 88 74 90 / 40 60 40 40
MCO 74 91 74 90 / 30 60 30 30
MLB 75 88 75 89 / 40 60 40 40
VRB 72 90 75 90 / 40 60 40 40
LEE 73 91 74 91 / 30 50 20 30
SFB 75 91 75 91 / 30 60 30 30
ORL 74 91 75 91 / 30 60 30 30
FPR 72 89 74 90 / 40 60 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECASTS...WIMMER
IMPACT WX...GLITTO
Hazardous weather outlook, Sep 24, 9:30 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SAT SEP 24 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-241700-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1030 AM EDT SAT SEP 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
DEEP MOISTURE ALONG WITH SURFACE HEATING AND BOUNDARY COLLISIONS
WILL SUPPORT SCATTERED TO NUMEROUS LIGHTNING STORMS THIS AFTERNOON.
THE EAST COAST SEA SEA BREEZE WILL DEVELOP EARLY AFTERNOON WITH A
FEW STORMS FORMING ALONG IT AS IT PUSHES INLAND. INCREASED STORM
COVERAGE AND INTENSITY IS EXPECTED LATE THIS AFTERNOON OVER INTERIOR
COUNTIES AS BOUNDARIES AND STORM OUTFLOWS INTERACT. STORMS WILL
DRIFT SLOWLY TO THE EAST-NORTHEAST BACK TOWARD THE EAST COAST.
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT. A FEW
STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH. ALSO...NUMEROUS
BOUNDARY INTERACTIONS MAY PRODUCE A BRIEF FUNNEL CLOUD OR LANDSPOUT.
.FLOOD IMPACT...
DEEP MOISTURE AND SLOW STORM MOTION WILL ALLOW STORMS TO PRODUCE
LOCALLY HEAVY RAINS. AREAS WHERE MORE THAN ONE STORM MOVES THROUGH
WILL BE CAPABLE OF PRODUCING UP TO 4 INCHES OF RAIN IN A FEW SPOTS.
THE BEST CHANCE FOR SEEING SUCH POCKETS OF EXCESSIVE RAINFALL WILL
BE OVER INTERIOR COUNTIES DURING THE LATE AFTERNOON. THIS WOULD
PRODUCE AT LEAST NUISANCE FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS WITH MORE SIGNIFICANT IMPACTS POSSIBLE OVER AN URBANIZED AREA.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 35
KNOTS OVER INLAND LAKES THIS AFTERNOON. SOME OF THE STORMS ARE
FORECAST TO REACH THE EAST COAST EARLY TONIGHT AND MAY ALSO PRODUCE
STRONG GUSTY WINDS. STORMS WILL MOVE SLOWLY TO THE EAST-NORTHEAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DEEP MOISTURE WILL REMAIN IN PLACE SUNDAY AND MONDAY WHICH WILL
SUPPORT SCATTERED LIGHTNING STORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND HEAVY RAINS. AT THE SAME TIME THERE WILL BE AN
INCREASING THREAT FOR OFFSHORE MOVING STORMS. DRIER AIR IS FORECAST
TO MOVE INTO EAST CENTRAL FLORIDA NEXT WEEK AND REDUCE RAIN CHANCES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. PLEASE REPORT TO THE NATIONAL WEATHER SERVICE RAINFALL
AMOUNTS OF 2 INCHES OR GREATER IN ONE HOUR...OR TOTAL ACCUMULATIONS
OF 3 INCHES OR GREATER.
KELLY/GLITTO
Funnel Cloud, Lake
- When
- September 24, 4:36 PM EST
- Where
- Lake County, Lady Lake
- Reported by
- Public
- Coordinates
- 28.920, -81.920
Several public reports of a short-lived funnel cloud were received from near Lady Lake. Multiple photos were obtained and showed that the funnel cloud did not come in contact with the ground. No injuries or damage occurred.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Nevada, September 24, 20114 injured · 1 event
- Damaging Wind in Arizona, September 24, 2011$30,000 · 1 event
- Waterspouts in Lake Michigan, September 24, 20117 events
- Waterspouts in Lake Michigan, September 24, 20116 events
- Heavy Rain in Illinois, September 24 to 25, 20113 events
- Hail in Indiana, September 24, 20110.75 in hail · 1 event
- Damaging Wind in Nevada, September 24, 201153 kt wind · 1 event
- Wildfire in California, September 24 to 26, 20111 event
- Heavy Rain in Missouri, September 24 to 25, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336203.